"Jan. 29, 2013 -- Every year, about 48 million Americans -- 1 in 6 -- get a food-borne illness.Â
Often, the culprit food is a mystery.
Now, a new CDC report based on a decade of data offers the first comprehensive estimates"...
Deaths may occur from overdosage with this class of drugs. Overdose of desipramine has resulted in a higher death rate compared to overdoses of other tricyclic antidepressants. Multiple drug ingestion (including alcohol) is common in deliberate tricyclic antidepressant overdose. As the management is complex and changing, it is recommended that the physician contact a poison control center for current information on treatment. Signs and symptoms of toxicity develop rapidly after tricyclic antidepressant overdose; therefore, hospital monitoring is required as soon as possible. There is no specific antidote for desipramine overdosage.
The oral LD50 of desipramine is 290 mg/kg in male mice and 320 mg/kg in female rats.
Manifestations of Overdosage
Critical manifestations of overdose include: cardiac dysrhythmias, severe hypotension, convulsions, and CNS depression, including coma. Changes in the electrocardiogram, particularly in QRS axis or width, are clinically significant indicators of tricyclic antidepressant toxicity. Early changes in the QRS complex include a widening of the terminal 40 msec with a rightward axis in the frontal plane, recognized by the presence of a terminal S wave in Lead 1 and AVL and an R wave in AVR. Other signs of overdose may include: confusion, disturbed concentration, transient visual hallucinations, dilated pupils, agitation, hyperactive reflexes, stupor, drowsiness, muscle rigidity, vomiting, hypother-mia, hyperpyrexia, or any of the symptoms listed under ADVERSE REACTIONS.
Aggressive supportive care and serum alkalinization are the mainstays of therapy.
Obtain an ECG and immediately initiate cardiac monitoring. Protect the patient's airway, establish an intravenous line, and initiate gastric decontamination. A minimum of 6 hours of observation with cardiac monitoring and observation for signs of CNS or respiratory depression, hypotension, cardiac dys-rhythmias and/or conduction blocks, and seizures is necessary. If signs of toxicity occur at any time during this period, extended monitoring is required. Follow ECG, renal function, CPK, and arterial blood gasses as clinically indicated. There are case reports of patients succumbing to fatal dysrhythmias late after overdose; these patients had clinical evidence of significant poisoning prior to death, and most received inadequate gastrointestinal decontamination. Monitoring of plasma drug levels should not guide management of the patient.
A maximal limb-lead QRS duration widening to greater than 100 msec is a significant indicator of toxicity, specifically for the risk of seizures and, eventually, cardiac dysrhythmias. Serum alkalinization with intravenous sodium bicarbonate and hyperventilation (as needed) should be instituted in patients manifesting significant toxicity such as QRS widening. Dysrhythmias despite adequate alkalemia may respond to overdrive pacing, beta-agonist infusions, and magnesium therapy. Type 1A and 1C antiarrhythmics are generally contraindicated (eg, quinidine, disopyramide, and procainamide).
In patients with CNS depression, early intubation is advised because of the potential for abrupt deterioration. Seizures should be controlled with benzodiazepines. If these are ineffective or seizures recur, other anticonvulsants (eg, phenobarbital, propofol) may be used.
Since overdosage is often deliberate, patients may attempt suicide by other means during the recovery phase. Psychiatric referral may be appropriate.
The principles of management of child and adult overdosages are similar. It is strongly recommended that the physician contact the local poison control center for specific pediatric treatment.
NORPRAMIN (desipramine hydrochloride) should not be given in conjunction with, or within 2 weeks of, treatment with an MAO inhibitor drug; hyperpyretic crises, severe convulsions, and death have occurred in patients taking MAO inhibitors and tricyclic antidepressants. When NORPRAMIN (desipramine hydrochloride) is substituted for an MAO inhibitor, at least 2 weeks should elapse between treatments. NORPRAMIN (desipramine hydrochloride) should then be started cautiously and should be increased gradually.
NORPRAMIN (desipramine hydrochloride) is contraindicated in the acute recovery period following myocardial infarction. It should not be used in those who have shown prior hypersensitivity to the drug. Cross-sensitivity between this and other dibenzazepines is a possibility.
Last reviewed on RxList: 12/7/2009
This monograph has been modified to include the generic and brand name in many instances.
Additional Norpramin Information
Norpramin - User Reviews
Norpramin User Reviews
Now you can gain knowledge and insight about a drug treatment with Patient Discussions.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Get tips on therapy and treatment.